- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Drug Safety Update - December 2016

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for December 2016 (PDF).

Healthcare professionals are advised of a rare but potentially serious reaction that may occur in the co-administration of a corticosteroid with an HIV-treatment-boosting agent that increases the risk of adrenal suppression due to a pharmacokinetic interaction. There have been several cases reported worldwide of interactions between cobicistat and ritonavir and steroids including triamcinolone and fluticasone. The interaction is still possible when the corticosteroid is administered via the epidural, inhaled, intranasal, intra-articular or ocular routes. It is recommended that co-administration is avoided unless the potential benefit to the patient outweighs the risk and where possible beclomethasone should be considered as the interaction risk may be lower.

Advice issued in February 2016 regarding the concomitant use of spironolactone with an angiotensin converting enzyme inhibitor (ACEi) or an angiotensin receptor blocker (ARB) has also been re-issued to clarify that the combination must be used with caution. Feedback from the initial advice indicated that some readers interpreted that advice to mean that the combination must not be used.

There is also a summary of letters sent to healthcare professionals in November.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.